MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER
Catalog Number GS3805
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/11/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D4 - udi number not yet required for this product code/lot combination.Only the di portion is available.The actual device has not been returned to the manufacturing facility.The investigation is currently ongoing.A follow up report will be submitted no later than 30 days from the date that this report was sent.For this reason code 11 was used in the conclusions section of h6.A review of the device history record and the product release decision control sheet of the involved product code/lot # combination was conducted with no relevant findings.A search of the complaint file did not find any other report with the involved product code/lot # combination.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported that the coating of the device used had sheared off the wire during a procedure.Follow up communication with the user facility confirmed the following information: the wire was placed through a cook dav catheter; the catheter was placed through an arrow sheath with a safety wire of an unknown manufacturer; while trying to remove the wire from within the patient through the dav catheter, the coating sheared off the wire; the sheared coating went into the patient's bladder; and the wire was retrieved.
 
Additional Manufacturer Narrative
The actual device has not been received by the manufacturing facility.The investigation is currently ongoing.A follow up report will be submitted when the investigation is complete, but no later than 30 days from the date that this report was sent.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Additional Manufacturer Narrative
The actual device was returned to the manufacturer facility for evaluation.Visual inspection upon receipt found that the urethane outer layer had been sheared off with the exposure of the core wire, on approximately 230 - 265 mm from the distal end.The sheared and separated urethane segment was not returned for evaluation.Magnifying and electron microscopic inspection of the urethane-sheared segment revealed that the urethane shearing had occurred on the half portion of the circumference.The shear cross-segment had a smooth surface.The generation of some creases was noted on the distal segment of the urethane sheared portion.The generation of some scratches was noted on the proximal segment of the separated urethane outer layer.The outside diameter was measured on the undamaged segment and confirmed to meet manufacturer specification.Functional testing was conducted.A current product sample was let to come into contact with a sharp metal device.In this state, the sample was exposed to an excessive abrading force in the proximal direction.Subsequently, the sample, after having been combined with a catheter, was withdrawn from the catheter, when the distal segment of the sheared urethane layer was let to be pushed against the edge of the catheter, the sheared portion of the urethane layer became compressed and separated off the wire.The urethane-sheared segment was then inspected under magnification and under electron microscopy revealing the following.The urethane shearing had been occurred on the half portion of the circumference.The shear cross-segment had the smooth surface.The generation of some creases was noted on the distal segment of the urethane sheared portion.The generation of some scratches was noted on the proximal segment of the separated urethane outer layer.The fracture was observed to be similar to that of the actual sample.There is no indication that this event was related to a device defect or malfunction and the exact cause cannot be definitively determined.Based on the investigation results it is likely that the actual sample was exposed to an excessive abrading force in the state of having contact with a sharp metal device such as a metal needle, when the urethane layer was sheared off.Subsequently, when the actual sample was being withdrawn from the involved catheter, the distal segment of the sheared urethane layer was subjected to a pushing force at the edge of the catheter, resulting in the separation of the sheared urethane layer.The device labeling does address the potential for such an event in the instructions-for- use (ifu) with statements such as the following: "do not use the glidewire with devices which contain metal parts such as atherectomy catheters, laser catheter, or metal introduction device as they may cause the glidewire plastic coating to shear and/or sever the wire.Do not manipulate or withdraw the glidewire through a metal entry needle or a metal dilator.Manipulation and/or withdrawal through a metal entry needle or a metal dilator may result in destruction and/or separation of the outer polyurethane coating requiring retrieval.A plastic entry needle is recommended when using this wire for initial placement." all available information has been placed on file in quality assurance for appropriate tracking, trending and follow-up.

Brand Name
RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6026247
Report Number9681834-2016-00240
Device Sequence Number11222229
Product Code DQX
UDI-Device Identifier04987350773777
UDI-Public04987350773777
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2017
Device Catalogue NumberGS3805
Device Lot Number160114
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/14/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date10/13/2016
Supplement Report FDA Received Date11/08/2016
12/02/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ARROW SHEATH; COOK DAV CATHETER; SAFETY WIRE; ARROW SHEATH; COOK DAV CATHETER; SAFETY WIRE
Outcome Attributed to Adverse Event Other;